AF Association

Permanent AF

Hi All I’m a 68 yr old female in permanent af for 3 yrs now. Cardio version failed and I opted out of having another because of the side effects from the drug they wanted to put me on. I was told by ep that I wasn’t suitable for ablation. I’ve has very little problems until recently whereby I’ve been having palpitations/fast, irregular heartbeat that are waking me awake at night and leave me feeling unwell the next day. My question is although I have permanent af can I still get ‘episodes’ where it seems to go out of control? After many trials with different drugs in the early months of af I am now on diltiazam and xarelto. Any help or advice would be much appreciated, especially as I am due to fly off to Hong Kong in 3 weeks time!

16 Replies
oldestnewest

I think you should check with your cardiologist, it will reassure you. Also check with your insurance provider. That way you will be covered in all areas, long haul flights are always challenging and you need to be calm. Have a good trip.

Reply

Hi Kristy Bee & welcome.

Permanent AF is a term used when your doctors and you agree that you are in AF 24/7 and that you are not able to be converted. It is important to know the correct Medical terminology as if you tell a doctor you have permanent AF - you will be treated differently.

If you have episodes of AF and then NSR then you have PAF - paroxysmal AF ie - it comes and goes.

If you have persistent AF it means you have AF 24/7 but it could be cardioverted, either elcronically, with medication or with a combination of both?

What you describe sounds like PAF or persistent and that you are refusing treatment for AF, which of course is your choice,

Just wondering what the meds you have tried and which med you don’t want to take and specifically why not? All meds have side effects and some of them are not good but well monitored and for the longer term I would much prefer to try to get out of AF as the I would consider the longer term risks or being in constant AF higher than short term use of a ‘dirty’ drug.

Have you investigated ablation therapy?

The night thing suggests you might have vagal triggers, ie - when you lie supine. Improving vagal tone may help - loads of threads on this and lots of info on Dr Google - improving vagal tone has done wonders for me!

Good luck and where in the world are you?

I have never found travelling a problem but I register for airport support and ensure I keep calm, difficult these days in airports so practice the breathing techniques!

Best wishes.

3 likes
Reply

Hi Cdreamer and thank you. I was told by my EP that I had permanent af and this was confirmed in a copy letter I received to my doctor. This is why these ‘episodes’ at night confuse me, hence my question “can you have episodes when you have permanent af”. Whenever I check my pulse rate it is always erratic and sometimes I can hardly feel it

The meds’ I originally tried were digoxin and bisoprolol plus one more I don’t remember the name of. The worst was bisoprolol. When they gave me it in hospital I stated having chest pains. It took a few weeks after being out of hospital to realise that the chest pains were coming on within an hour of taking bisoprolol. So I mentioned this to my go and she took me off them straight away and put me on diltiazam.

The drug they wanted me to use for the 2nd cardioversion was amiodarone and I was told I’d have to stay on this for a year after the cardio version. I was given an information sheet and the side effects were horrendous and put me off. I have so many bad reactions to different meds that to me it wasn’t worth the risk.

I was told by my EP that I wasn’t a suitable candidate for ablation.

I will look into the vagal nerve info and I’m in the UK.

Many thanks for you advice.

Reply

Thank you for clarifying. I can well understand your reluctance to take Amiodarone, I have several other conditions and find the interactions and contraindications can be a minefieod to navigate through.

I wonder if the AF is permanent then the difference in feeling the symtoms is the rise in heart rate? I know that I can cope very well with AF if my HR remains low but as soon as the rate goes too high and/or BP rises or drops, then I can feeel much more symptomatic.

I cannot take any heart Rythm or rate drugs so take nothing but my PAF is now vagally triggered so rely on noting my triggers and avoiding them and improving vagal tone.

Reply

I wonder why 'not suitable'. I know that success rates drop as it becomes permanent but that doesn't mean that it is not worth a try.

Reply

That's an interesting question Krissy re experiencing different AF attacks while in permanent AF and not one I can recall seeing on this forum before. I think you need to make your consultant aware that different rhythms have started happening, that's certainly what I would do.

Jean

2 likes
Reply

Thank you Jeanie, my doctor is aware and I’m having a 24 hr blood pressure monitor next Wednesday, although not convinced it will show up the symptoms I’m getting!

Reply

Thank you Jean and yes I think you’re right, so I will ring my EP for an appointment.

Reply

Enjoy your trip but please stay well hydrated as this is vital. Plain water by the way not tea or coffee and no alcohol of course. I use the colour test. If your urine is the colour of dry white wine it is fine. Any darker then drink some water.

1 like
Reply

Thank you Bobd for your advice. I always try and stay hydrated and don’t take caffeine or alcohol. I started having palpitations about 25 yrs ago and paid £100 at the time to see a private consultant only to be told to stop taking caffeine!

Reply

Great easy way of measuring we're getting enough water. I carry a smaller water bottle in my purse so I always have a container available, I actually use a 'sippy cup". they are not too bign easy to fit in purse and don't leak. (In US 'sippy cups' are the cups for toddlers so they don't spill their drinks.May be called by another name elsewhere.)

Reply

I had 24/7 AF for a while (a few months?) and yes it could be hardly anything or could put me on the floor. It was constant but not steady all the time. Sometimes I couldn't even feel it but I know from monitor records that it was there all the time.

To stop it, I had an ablation in 2005 which worked 100% for 8 years and meant I could get off the drugs except anticoagulants.

Reply

Hi Koll thank you for sharing your experience. I don’t feel mine during the day and it’s only on a few occasions I’ve recently started having these episodes at night. So pleased you had a successful ablation. Unfortunately for me my EP told me I wasn’t a suitable candidate.

Reply

Ask your EP to clarify why you are not a suitable candidate. Also, get an opinion of another EP who is not at the same facility. The mapping technology is getting better.

Reply

Hi cuore thank you I will follow this up. When I was told I wasn’t a suitable candidate for ablation I was very new to af and knew very little about it. This was over 2 yrs ago. Thanks to this forum I have learned so much and realised I’m not alone in living/coping with the condition.

Reply

Hi KrissyBee. I would be interested to know why your EP believes you are not a candidate for ablation. We are all different, But I had been in permanent a-fib with side effects re meds that were more than bothersome. Long story short,finally, in 2016 I had a 'pace and ablate' procedure done (Pacemaker insertion and AV node ablation.) Was able to stop all cardiac meds (which to me was a gift from God.) Have done well since then. Felt better almost immediately after the procedure. Also what diagnosis has he given you? Mine (that decided the pacemaker/ablation issue) was "Tachy-Brady Syndrome" (Tacycardia-Bradycardia). Meaning heart beat all over the place: fast/slow/fast/slow. Was already in permanent a-fib. Since the procedure, I feel much better than when on meds. I check my pulse ox frequently; have one for home, one for purse. My O2 sats rarely go below 98 and if they do I leave the machine on my finger,take some deep breaths and watch the number come right back up to 98-99. If I feel breathless which isn't that often, it's usually because I'm anxious over something and taking shallow breaths. When I remind myself to breathe properly sx leave quickly. Hope this info is useful. Take care. irina1975

Reply

You may also like...